Food-web structure in low- and high-dimensional trophic niche spaces

Rossberg AG, Brannstrom A, & Dieckmann U (2010). Food-web structure in low- and high-dimensional trophic niche spaces. Interface 7 (53): 1735-1743. DOI:10.1098/rsif.2010.0111.

Full text not available from this repository.

Abstract

A question central to modelling and, ultimately, managing food webs concerns the dimensionality of trophic niche space, that is, the number of independent traits relevant for determining consumer-resource links. Food-web topologies can often be interpretedby assuming resource traits to be specified by points along a line and each consumer's diet to be given by resources contained in an interval on this line.This phenomenon, called intervality, has been known for 30 years and is widely acknowledged to indicate that trophic niche space is close to one-dimensioal. We show that the degrees of intervality observed in nature can be reproduced in arbitrary-dimensional trophic niche spaces, provided that the processe of evolutionary diversification and adaptation are taken into account. Contrary to expectations, intervality is least pronounced at intermediate dimensins and steadily improves towards lower- and higher-dimensional trophic niche spaces.

Item Type: Article
Uncontrolled Keywords: Evolution; Intervality; Moran process; Ornstein-Uhlenbeck process; Phylogenetic correlations; Trait matching
Research Programs: Evolution and Ecology (EEP)
Bibliographic Reference: Journal of the Royal Society Interface; 7(53):1735-1743 (6 December 2010) (Published online 12 May 2010)
Depositing User: IIASA Import
Date Deposited: 15 Jan 2016 08:43
Last Modified: 26 Feb 2016 10:06
URI: http://pure.iiasa.ac.at/9169

Actions (login required)

View Item View Item

International Institute for Applied Systems Analysis (IIASA)
Schlossplatz 1, A-2361 Laxenburg, Austria
Phone: (+43 2236) 807 0 Fax:(+43 2236) 71 313